MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X48MM TL16MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X48MM TL16MM; SCREW, FIXATION, BONE
Catalog Number 604648S
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the asniss 4.0, axsos and variax fibula was removed due to bone fusion.When the asniss 4.0 came before the cortical bone, the screw did not turn and deformed and it became impossible to remove it.Therefore, the head was cut off and it shaft was removed with hospital's drill.
 
Event or Problem Description
It was reported that the asniss4.0 , axsos and variax fibula was removed due to bone fusion.When the asniss 4.0 came before the cortical bone, the screw did not turn and deformed and it became impossible to remove it.Therefore, the head was cut off and it shaft was removed with hosital's drill.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The device inspection revealed the following: visual inspection: the returned device was found to be broken.The screw shaft is twisted and broken.Product identification was confirmed.The surface of the head has multiple scratches and dents.The edges of the hexagon are severely deformed.The cannulation is completely deformed.Such deformation (of hexagon and shaft twist) indicates screw was over-torqued and twisted or solid screw driver was not used properly to extract the screw.Broken surface indicate that the device has been cut off with a cutting tool.The ifu clearly states that ¿ensure that you are familiar with the intended uses, indications/contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.' the implant extraction set states that ¿to avoid damaging the screw, make sure the screwdriver is in line with the screw axis and fully inserted.Never use a worn or damaged screwdriver to remove screws.It is recommended that the solid screwdriver be used for screw removal.Strong bone formation around the implant is possible in the pediatric cases using partially threaded screws.This may lead to difficult implant removal with an increased risk of screw head breakage or stripping of screw hexagonal head.¿ the existence of dense bone would also cause more issues.In case of hard bone, pre-drilling and pre-tapping may be necessary during insertion of the screw.A cannulated screwdriver with ao fitting can be used with either the elastosil handle with ao coupling or a power tool.If a power tool is selected, final tightening must be carried out by hand to prevent stripping.If a power tool was used till the end of the screw insertion, this would cause stripping, which could eventually lead to breakage during extraction, because of the torque applied.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by too much torque being applied to the screw, while being extracted from the bone.If any further information is provided, the complaint report will be updated.

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X48MM TL16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8441960
Report Number0008031020-2019-00298
Device Sequence Number2839511
Product Code HWC
UDI-Device Identifier04546540089847
UDI-Public04546540089847
Combination Product (Y/N)N
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number604648S
Device Lot NumberF26228
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer04/23/2019
Initial Report FDA Received Date03/21/2019
Supplement Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;